Adverse reactions and drug-drug interactions in the management of women with postmenopausal osteoporosis

René Rizzoli, Jean Yves Reginster, Steven Boonen, Gérard Bréart, Adolfo Diez-Perez, Dieter Felsenberg, Jean Marc Kaufman, John A. Kanis, Cyrus Cooper

Research output: Contribution to journalReview articleResearchpeer-review

134 Citations (Scopus)

Abstract

The pharmacological management of disease should involve consideration of the balance between the beneficial effects of treatment on outcome and the probability of adverse effects. The aim of this review is to explore the risk of adverse drug reactions and drug-drug interactions with treatments for postmenopausal osteoporosis. We reviewed evidence for adverse reactions from regulatory documents, randomized controlled trials, pharmacovigilance surveys, and case series. Bisphosphonates are associated with gastrointestinal effects, musculoskeletal pain, and acute-phase reactions, as well as, very rarely, atrial fibrillation, atypical fracture, delayed fracture healing, osteonecrosis of the jaw, hypersensitivity reactions, and renal impairment. Cutaneous effects and osteonecrosis of the jaw are of concern for denosumab (both very rare), though there are no pharmacovigilance data for this agent yet. The selective estrogen receptor modulators are associated with hot flushes, leg cramps, and, very rarely, venous thromboembolism and stroke. Strontium ranelate has been linked to hypersensitivity reactions and venous thromboembolism (both very rare) and teriparatide with headache, nausea, dizziness, and limb pain. The solidity of the evidence base depends on the frequency of the reaction, and causality is not always easy to establish for the very rare adverse reactions. Drug-drug interactions are rare. Osteoporosis treatments are generally safe and well tolerated, though they are associated with a few very rare serious adverse reactions. While these are a cause for concern, the risk should be weighed against the benefits of treatment itself, i.e., the prevention of osteoporotic fracture. © 2011 The Author(s).
Original languageEnglish
Pages (from-to)91-104
JournalCalcified Tissue International
Volume89
Issue number2
DOIs
Publication statusPublished - 1 Aug 2011

Keywords

  • Adverse drug reaction
  • Bisphosphonate
  • Denosumab
  • Drug-drug interaction
  • Osteoporosis
  • SERM
  • Strontium ranelate
  • Teriparatide

Fingerprint Dive into the research topics of 'Adverse reactions and drug-drug interactions in the management of women with postmenopausal osteoporosis'. Together they form a unique fingerprint.

  • Cite this

    Rizzoli, R., Reginster, J. Y., Boonen, S., Bréart, G., Diez-Perez, A., Felsenberg, D., Kaufman, J. M., Kanis, J. A., & Cooper, C. (2011). Adverse reactions and drug-drug interactions in the management of women with postmenopausal osteoporosis. Calcified Tissue International, 89(2), 91-104. https://doi.org/10.1007/s00223-011-9499-8